Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 13, 2021Hayes County, Nebraska

NWS North Platte, NE issued this special weather statement at May 13, 2021, 10:47 PM CDT for Hayes County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 10:47 PM CDT (03:47 UTC)
Expired
May 13, 2021, 11:30 PM CDT
In force
43 min
Issued by
NWS North Platte, NE

County Hayes County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS83 KLBF 140347
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1047 PM CDT Thu May 13 2021
 
NEZ057>059-070-140430-
Hayes NE-Perkins NE-Lincoln NE-Keith NE-
1047 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN
KEITH...SOUTHWESTERN LINCOLN AND NORTHERN HAYES COUNTIES UNTIL 1130
PM CDT/1030 PM MDT/...

At 1047 PM CDT/947 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Elsie, or 22 miles east of Grant, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace, Elsie, Dickens, Grainton and Marengo. 

LAT...LON 4097 10143 4103 10120 4087 10100 4063 10083
      4055 10130 4071 10134
TIME...MOT...LOC 0347Z 336DEG 22KT 4093 10131 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 13, 6:53 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 13, 6:53 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
653 PM CDT Thu May 13 2021

.SHORT TERM...(This evening through Friday night)
Issued at 411 PM CDT Thu May 13 2021

The main forecast challenge to round out the week revolves around
thunder chances. The first batch of storms is underway, which
presents a marginal risk of severe weather through the night.
Redevelopment is expected tomorrow with an additional strong to
severe threat, although more limited.

This evening and tonight... Showers and thunderstorms will continue
to develop along a surface boundary stretched across the Sandhills
and ahead of an approaching mid-level shortwave. The surface low
currently (as of 20z) eastern Wyoming will drift southeast through
the night, while an attendant warm(ish) front extends to the east
and a dryline extends south. The cool front remains draped back
toward the Colorado Rockies. Many features along the boundaries are
subtle and almost virtually wind shifts, except for much lower
humidity along the higher terrain. Sunshine, strengthening southerly
flow, and deep mixing ahead of the boundary has resulted in steep
lapse rates. Mesoanalysis and WV/IR imagery suggest quite a mid-
level moisture tongue protruding from the Dakotas into northern
Nebraska. This lines up with model sounding data, indicating
inverted-V profiles. Moderately strong deep layer shear of 40+ kts
(0-6km) and modest DCAPE will result in a wind threat with these
storms. Instability is more limited and generally found in the H5-7
layer. However, this corresponds roughly to the hail growth zone, so
some severe hail cannot be ruled out, especially with seasonably low
freezing levels. Forecast hodographs suggest quite a bit of veering
in the low levels, and when combined with the deeper shear profile,
some convection may turn supercellular. Current radar trends are
showing cellular mode, while most short term model solutions,
including WOFS, suggest some upscale growth into clusters or two
dominant waves. This makes sense given storm motion generally aligns
with the main warm front. Overall, severe threat should be limited
to daylight hours until instability weakens further. Most activity
should be confined to central Neb (east of Hwy 83) by 06z and out of
the forecast area by 12z. For min temps, used a general model blend
as the spread amongst the suite is low. Forecast ranges from near
40F along the Pine Ridge to mid 40s southwest to upper 40s north
central.

Friday and Friday night... The main surface low slowly tracks along
the NE/KS border, while the next impulse at H5-7 lines up off the
Rockies. Surface/low level easterly flow will keep dew points from
dropping off too far during the day, and isentropic upglide becomes
more prevalent as the day wears on, especially across southwest Neb.
The better dynamics lie to the south and west across CO/KS/WY, but
steering winds direct that activity back into Neb. Any convection
that affects western or southwest Neb until 00z, then spreads east
overnight. Deep layer shear remains rather strong and will be the
dominant factor for any potential strong/severe. A brief window of
enhanced instability, perhaps up to 1000 j/kg MUCAPE, exists late
evening near the CO border. Anything over the Sandhills overnight
should be limited to general thunder and primarily rain showers
without the help of a LLJ or elevated instability. Temperature-wise,
weak WAA at H85 occurs later as brief northerly flow transitions to
east then south. Temps increase about 2-3C over today, but mixed
clouds may keep better diurnal heating at bay. Overall, max temps
may be fairly similar, ranging from lower to mid 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 411 PM CDT Thu May 13 2021

The weekend and beyond... The upper synoptic pattern shifts from
broad northwest flow to quasi-zonal to split through midweek. Some
long range solutions suggest an upper low developing over the
northern Plains, but overall dynamics remain very weak next week.
Most forcing may come from periodic surface boundaries. Temperatures
remain seasonable and precip potential exists virtually everyday.
Perhaps the best chance of moisture comes midweek with a stronger
lee side low in WY/CO. Good news for gardeners... the potential for
frost or freeze appears low through next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 643 PM CDT Thu May 13 2021

A cluster of thunderstorms will track across central and southwest
Nebraska this evening. As the storms exit the region, lower IFR
and MVFR ceilings are expected to develop. This includes the LBF
TAF site. Ceilings should lift during the mid morning hours Friday
with VFR expected all areas Friday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, May 13, 1:32 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
132 PM CDT Thu May 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
132 PM CDT Thu May 13 2021 /1232 PM MDT Thu May 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop this afternoon and
last into the overnight, some of which may be severe. The severe
weather hazards are wind gusts up to 60 mph and large hail up to 1
inch in diameter. The area of greatest concern is south of Highway
20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorm chances are possible across west and north central
Nebraska for the weekend through early next week. For tomorrow, the
main risk will be strong winds and possibly hail. For Saturday, the
risk of severe weather appears low. For the rest of the outlook, the
risk for severe weather uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 13, 7:58 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             5 SW DICKENS            40.77N 101.07W
05/13/2021  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

CBROWN
Special weather statement, May 13, 8:09 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
809 PM CDT Thu May 13 2021

NEZ058-059-070-071-140230-
Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
809 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER...SOUTHEASTERN
PERKINS...SOUTHERN LINCOLN AND HAYES COUNTIES UNTIL 930 PM CDT/830 PM
MDT/...

At 809 PM CDT/709 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Maxwell
to 11 miles north of Hayes Center. Movement was southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Curtis, Hayes Center, Eustis, Wellfleet, Moorefield, Stockville,
Medicine Creek Reservoir State Recreation Area, Maywood, Quick,
Hansen Memorial Reserve State Wildlife Management Area, Willow View
Campground, Freedom, Hayes Center State Wildlife Management Area,
Marengo, Orafino, Bluegill Haven Campground, Red Willow Reservoir
State Recreation Area, Somerset and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 10130 4099 10053 4087 10022 4070 10022
      4070 9998 4044 9998 4044 10009 4036 10009
      4035 10014 4035 10105
TIME...MOT...LOC 0109Z 293DEG 27KT 4093 10054 4067 10110

Jurgensen
Local storm report, May 13, 9:02 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     10 NNW CURTIS           40.77N 100.58W
05/13/2021                   LINCOLN            NE   PUBLIC

            CALLER REPORTS TREES SNAPPED IN THE AREA. TIME ESTIMATED
            FROM RADAR.

&&

NMJ
Local storm report, May 13, 9:16 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     10 NNW CURTIS           40.77N 100.58W
05/13/2021                   LINCOLN            NE   PUBLIC

            CALLER REPORTS TREES SNAPPED IN THE AREA. TIME ESTIMATED
            FROM RADAR.

&&

NMJ
Special weather statement, May 13, 9:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
849 PM MDT Thu May 13 2021

NEZ057-058-140330-
Perkins NE-Keith NE-
849 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS AND EASTERN
KEITH COUNTIES UNTIL 930 PM MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kingsley Dam, or 8 miles north of Ogallala, moving southeast at 45
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Paxton, Keystone, Roscoe, Kingsley Dam, Nevens and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 78 and 101.
 Highway 92 between mile markers 136 and 138.
 Interstate 80 in Nebraska between mile markers 123 and 147.

LAT...LON 4122 10184 4135 10155 4106 10128 4104 10128
      4102 10126 4097 10126 4091 10169
TIME...MOT...LOC 0249Z 330DEG 41KT 4125 10170

Taylor
Special weather statement, May 13, 10:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1047 PM CDT Thu May 13 2021

NEZ057>059-070-140430-
Hayes NE-Perkins NE-Lincoln NE-Keith NE-
1047 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN
KEITH...SOUTHWESTERN LINCOLN AND NORTHERN HAYES COUNTIES UNTIL 1130
PM CDT/1030 PM MDT/...

At 1047 PM CDT/947 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Elsie, or 22 miles east of Grant, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace, Elsie, Dickens, Grainton and Marengo.

LAT...LON 4097 10143 4103 10120 4087 10100 4063 10083
      4055 10130 4071 10134
TIME...MOT...LOC 0347Z 336DEG 22KT 4093 10131

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSpecial Weather StatementLBFLincoln42 min
May 13, 7:14 PM CDTSpecial Weather StatementLBFCuster46 min
May 13, 7:23 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln, Perkins52 min
May 13, 7:48 PM CDTSpecial Weather StatementLBFDawson27 min
May 13, 7:55 PM CDTSpecial Weather StatementLBFGarden50 min
May 13, 8:09 PM CDTSpecial Weather StatementLBFFrontier, Hayes81 min
May 13, 9:49 PM CDTSpecial Weather StatementLBFKeith41 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.